Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 8, NWS Des Moines, IA

March 31, 20234 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 31, 2023, 2:13 PM CDT for 4 counties in Iowa. It was in force for 47 min. 16 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2023, 2:13 PM CDT (19:13 UTC)
Expired
Mar 31, 2023, 3:00 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Boone County, IA, Dallas County, IA, Polk County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 21 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 2:38 PM CDTHAIL 0.75Slater, IAREPORT FROM MPING: DIME (0.75 IN.).
Mar 31, 2:47 PM CDTHAIL 12 Ne Napier, IAVIA EMAIL. TIME ESTIMATED FROM RADAR.
Mar 31, 2:47 PM CDTHAIL 13 Wsw Kelley, IAESTIMATED 50 MPH GUSTS.
Mar 31, 2:49 PM CDTHAIL 0.751 Sw Ames, IAREPORT FROM MPING: DIME (0.75 IN.).
Mar 31, 2:50 PM CDTHAIL 13 Nw Ames, IA
Mar 31, 2:50 PM CDTHAIL 13 Wnw Ames, IAHAIL STARTED ABOUT 2:50PM AND LASTED UNTIL 2:54PM. LARGEST HAILSTONES WERE ALMOST 1 INCH IN DIAMETER. ACCUMULATED IN DRIFTS DUE TO STRONG WINDS FROM THE SOUTH. ALSO ACCUMULATED ON FLAT SURFACES.
Mar 31, 2:50 PM CDTHAIL 1.752 W Ames, IAGOLF BALL SIZED HAIL COVERING THE GROUND.
Mar 31, 2:52 PM CDTHAIL 11 Sw Ames, IAREPORT FROM MPING: QUARTER (1.00 IN.).
Mar 31, 2:52 PM CDTHAIL 1.251 Wsw Ames, IA
Mar 31, 2:53 PM CDTHAIL 0.53 Nw Ames, IAREPORT FROM MPING: HALF-INCH (0.50 IN.).
Mar 31, 2:53 PM CDTHAIL 12 W Ames, IAREPORT FROM MPING: QUARTER (1.00 IN.).
Mar 31, 2:53 PM CDTHAIL 14 N Napier, IAVERY STRONG WINDS.
Mar 31, 2:55 PM CDTHAIL 0.753 Nw Ames, IAREPORT FROM MPING: DIME (0.75 IN.).
Mar 31, 2:55 PM CDTHAIL 12 W Ames, IAREPORT FROM MPING: QUARTER (1.00 IN.).
Mar 31, 2:56 PM CDTHAIL 1.253 Nne Napier, IASOME SIDING DAMAGE.
Mar 31, 2:57 PM CDTHAIL 11 W Ames, IAREPORT FROM MPING: QUARTER (1.00 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 11:46 AM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1073 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1073 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

036 
WUUS53 KDMX 311913
SVRDMX
IAC015-049-153-169-312000-
/O.NEW.KDMX.SV.W.0008.230331T1913Z-230331T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
213 PM CDT Fri Mar 31 2023

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Polk County in central Iowa...
  Southwestern Story County in central Iowa...
  Southeastern Boone County in central Iowa...
  Eastern Dallas County in central Iowa...

* Until 300 PM CDT.

* At 213 PM CDT, a severe thunderstorm was located over Clive, moving
  northeast at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Johnston around 220 PM CDT.
  Saylorville, Granger and Margo Frankel Woods State Park around 225 
  PM CDT.
  Polk City, Saylorville Lake and Big Creek Lake around 230 PM CDT.

Other locations in the path of this severe thunderstorm include Big
Creek State Park, Slater, Elkhart, Alleman, Sheldahl, Huxley,
Cambridge, Kelley, Iowa State Center and Ames Municipal Airport.

This includes the following highways...
 Interstate 35 between mile markers 70 and 72, and between mile
markers 87 and 113.
 Interstate 80 between mile markers 119 and 142.
 Interstate 235 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 800 PM CDT for central Iowa.

&&

LAT...LON 4186 9329 4186 9335 4180 9335 4152 9362
      4159 9402 4213 9375 4187 9328
TIME...MOT...LOC 1913Z 213DEG 39KT 4163 9383 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Fowle
2 follow-up statements
631 
WWUS53 KDMX 311935
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
235 PM CDT Fri Mar 31 2023

IAC015-049-153-169-312000-
/O.CON.KDMX.SV.W.0008.000000T0000Z-230331T2000Z/
Polk IA-Story IA-Boone IA-Dallas IA-
235 PM CDT Fri Mar 31 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHERN POLK...SOUTHWESTERN STORY...SOUTHEASTERN BOONE AND
NORTHEASTERN DALLAS COUNTIES...

At 234 PM CDT, a severe thunderstorm was located over Big Creek Lake,
or 8 miles northwest of Ankeny, moving northeast at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Slater, Huxley, Cambridge, Kelley, Ames Municipal Airport, Iowa 
  State Center and Ames.

This includes Interstate 35 between mile markers 92 and 113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for central Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4186 9329 4186 9335 4180 9335 4165 9369
      4174 9394 4213 9375 4187 9328
TIME...MOT...LOC 1934Z 205DEG 40KT 4182 9371 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Fowle
118 
WWUS53 KDMX 311949
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
249 PM CDT Fri Mar 31 2023

IAC049-311958-
/O.CAN.KDMX.SV.W.0008.000000T0000Z-230331T2000Z/
Dallas IA-
249 PM CDT Fri Mar 31 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DALLAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for central Iowa.

LAT...LON 4186 9351 4196 9381 4212 9373 4192 9338
      4187 9346
TIME...MOT...LOC 1948Z 213DEG 39KT 4195 9359 

$$

IAC015-153-169-312000-
/O.CON.KDMX.SV.W.0008.000000T0000Z-230331T2000Z/
Polk IA-Story IA-Boone IA-
249 PM CDT Fri Mar 31 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN POLK...SOUTHWESTERN STORY AND EAST CENTRAL BOONE
COUNTIES...

At 248 PM CDT, a severe thunderstorm was located near Ames Municipal
Airport, or 5 miles south of Ames, moving northeast at 45 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ames, Huxley, Iowa State Center, Cambridge, Kelley and Ames Municipal
Airport.

This includes Interstate 35 between mile markers 103 and 113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for central Iowa.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4186 9351 4196 9381 4212 9373 4192 9338
      4187 9346
TIME...MOT...LOC 1948Z 213DEG 39KT 4195 9359 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Fowle

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:08 PM CDT, 5 minutes earlier.

Area forecast discussion, Mar 31, 2:08 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
208 PM CDT Fri Mar 31 2023

...Updated Aviation Discussion...

.DISCUSSION.../Today through Thursday/
Issued at 421 AM CDT Fri Mar 31 2023

Key Messages:

- Moderate Risk for Severe Weather Today!
- Strong winds today and even stronger tonight.
- Snow expected over northern Iowa tonight. Still monitoring the
  potential for moderate accumulations with significant blowing
  snow.
- Severe weather risk may return Tuesday.

Definitely a multi-faceted storm system to impact central Iowa over
the next 30 hours which is bringing a multitude of forecast
challenges, each of which could bring significant impacts to the
area.

A 992 mb surface low pressure is tracking northeast on schedule
though central Nebraska with the warm front extending northeast into
northwest Iowa then eastward along the IA/MN border while the upper
low is still further west and just moving into far western Nebraska.
There are two distinct strong short waves to contend with today and
the interaction and phasing of the two will play a significant role
in the evolution and timing of severe weather potential today. The
southern short wave that is still well southwest near New Mexico but
it will race northeast this morning and by early afternoon will
catch up with the northern short wave, lead to phasing and will
likely cause a quick deepening of the surface low and also cause the
surface low to jog to the north a bit. The impact of this is the
north jump of the low likely will delay the boundary passage by 2-3
hrs and lead to convective development further west around mid
afternoon. That boundary will then race east and may cross the
Mississippi River by 00z. Note due to the delayed timing, have
cancelled the Fire Weather Watch.

Severe Weather Mode:
The SPC moderate risk was expanded westward to near Interstate 35
for today due the delay mentioned above. There is the potential
for a few strong storms or even supercells in the warm section
ahead of the southern short wave over parts of southeast Iowa.
That could bring some severe weather potential for early
afternoon. For the convection along the boundary, damaging wind
gusts are still the threat with the most confidence and gusts over
70 mph are likely with some of the storms. A lot of speed shear
with this system with fairly straight hodographs with storm
motions nearly parallel to the hodographs. Hodographs are still
displaying some convex areas below 3 km which would inhibit right
mover updrafts a bit. The initial convection will be cellular and
potentially supercellular. The speed shear suggests splitting
supercells early with the left movers moving nearly north so could
get some mergers with other storms. The unknown there is if any
early mergers will be constructive or destructive to the right
movers they interact with. Sometimes that can promote quick
tornadogenesis. Large hail is certainly possible also. Storms
will be moving at 50+ mph and as mentioned previously, these fast
storm motions would promote the potential for EF-2 tornadoes. The
limiting factor remains the lack of backed flow away from just
east of the surface low. Back flow and a greater chance for
tornadoes may end up in the northeast quadrant of Iowa. Overall,
this will all quickly go linear and lead to mesovortex potential
with line normal 0-3 km shear in the 30-40 kt range. This
transition to linear also go resemble a serial derecho before it
is done assuming it last long enough to the east. Finally there is
a hail potential with the initial storms that should diminish
with the linear transition.

Snow Potential North:
The potential for snow over northern Iowa does appear to be
increasing. This system will remain quite dynamic into the
overnight and there are signs the snow could be convective into
northern Iowa. There are numerous deterministic models that have
shifted the heavier snow farther south and clipping into northern
Iowa. Cross sections and profiles do suggest strong vertical
ascent through the dendritic growth zone. The 00z HREF probs for 1
inch per hour or greater snow is now nudging into northern Iowa
as well. For now, have placed a Winter Weather Advisory into far
northern Iowa for 1-3 inches of snow along with blowing snow with
the potential for 50 mph winds. The worst case scenario is the
heavy snow line dips 20 miles south than currently forecast and
this becomes a blizzard event into northern Iowa. Continue to
monitor this situation.

Strong wind potential:
Strong southerly winds are expected ahead of the boundary today
into southern Iowa with gusts over 45 mph likely. There is the
potential for higher gusts behind the boundary passage with the
first wave of cold advection and stronger mixed layer winds
immediately behind the boundary. There is not strong support that
there will be 50+ knots available within the mixed layer at this
time so any synoptic 58+ mph winds should be limited, note that
does not include the severe storm wind potential. The wind should
subside slightly into the evening before another wave of strong
winds arrive with the primary cold front sometime between 04-12z.
That period seems to have a greater chance for high wind criteria
to occur with the 58+ mph wind gusts with the mixing efficiency
still high with another strong pressure height rise push moving
through along with cold advection. So wind headlines are
complicated. Covered the afternoon wind with an advisory and just
ran that through the night. Further north, no wind headlines but
something will be needed and potentially the later night event
will still need to be covered with a High Wind Warning.

The wind will quickly subside on Saturday as high pressure arrives
by the afternoon. Though cooler, Saturday afternoon may actually be
quite nice out with highs in the 40s to low 50s. Another warmup
arrives for Sunday and Monday with highs back in the 60s to some 70s
for much of the area. Another strong system arrives for Tuesday and
this may become another severe weather threat for the state pending
temporal and spatial parameters that are still being resolved.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 208 PM CDT Fri Mar 31 2023

Some updates to timing for DSM as storms arriving into the area
within the next 30 to 45 minutes. Have removed FOD from most of
the higher end threat, as it looks like the dryline/fropa is
already along US71. Remaining sites still may see damaging winds
and large hail, and am mainly modeling the wind, but we are seeing
hail reports of golf ball as well. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 PM this evening to 7 AM CDT
Saturday for IAZ004>007-015>017-023>026.

Wind Advisory until 7 AM CDT Saturday for IAZ027-028-033>039-
044>050-057>062-070>075-081>086-092>097.

&&

DISCUSSION...Donavon
AVIATION...REV
Hazardous weather outlook, Mar 31, 3:59 AM CDT, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
359 AM CDT Fri Mar 31 2023

IAZ017-025>028-036>039-010900-
Cerro Gordo-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-
Black Hawk-
359 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is an Enhanced to Moderate Risk of severe storms this
afternoon. Damaging winds and tornadoes are the primary concerns
with hail as a secondary threat. Storms will be moving quickly at
over 50 mph.

Strong west to northwest winds are expected tonight with gusts of
55 mph possible. Falling snow may also occur overnight and the
combination of snow and winds may restrict visibilities from time
to time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

IAZ015-016-023-024-033>035-010900-
Palo Alto-Hancock-Pocahontas-Humboldt-Sac-Calhoun-Webster-
359 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms remain possible today with a few stronger
storms this afternoon before ending.

Strong west winds are forecast by tonight with gusts over 50 mph
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today.

IAZ047>050-059>062-072>075-083>086-094>097-010900-
Boone-Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-
Warren-Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Decatur-Wayne-
Appanoose-Davis-
359 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is an Enhanced to Moderate Risk of severe storms this
afternoon. At this time, damaging winds and tornadoes are the
primary concerns with hail as a secondary threat. Storms will be
moving quickly at over 50 mph.

A very high grassland fire danger remains across the southern
half of Iowa, especially this afternoon into the early evening.
Any fires that occur may be difficult to control.

Very strong west to northwest winds are expected by later this
afternoon and persisting overnight. A Wind Advisory is in effect
for the area this afternoon and tonight. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

IAZ044>046-057-058-070-071-081-082-092-093-010900-
Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Union-
Taylor-Ringgold-
359 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are possible this afternoon. A few may
produce strong wind gusts before exiting the area.

A very high grassland fire danger remains across the southern
half of Iowa, especially this afternoon into the early evening.
Any fires that occur may be difficult to control.

Very strong west to northwest winds are expected by later this
afternoon and persisting overnight. A Wind Advisory is in effect
for the area this afternoon and tonight. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

IAZ004>007-010900-
Emmet-Kossuth-Winnebago-Worth-
359 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms remain possible today. A few storms may
have damaging wind gusts near the Interstate 35 corridor this
afternoon.

A combination of snow and strong winds are expected tonight
produce low visibilities. A Winter Weather Advisory is in effect
for the area tonight. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed toward the Interstate 35 corridor
this afternoon.

In the hours before

Special weather statement, Mar 31, 10:27 AM CDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1027 AM CDT Fri Mar 31 2023

IAZ004>007-015>017-023-024-033-311730-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Sac-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake,
Schaller, and Early
1027 AM CDT Fri Mar 31 2023

...Areas of Fog in Northwest Iowa...

Areas of fog have developed across portions of northwest Iowa.
Fog may lower visibilities to under one mile, at times.

Motorists are advised to slow down and use low-beam headlights.
Allow for extra following distance.

Hagenhoff
Local storm report, Mar 31, 12:44 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1244 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     HAIL             MOUNT AYR               40.71N 94.24W
03/31/2023  E0.25 INCH       RINGGOLD           IA   TRAINED SPOTTER

            PEA-SIZED HAIL.

&&

MP
Local storm report, Mar 31, 12:50 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1250 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     HAIL             1 ESE OSCEOLA           41.03N 93.76W
03/31/2023  E1.00 INCH       CLARKE             IA   TRAINED SPOTTER

&&

JAZ
Local storm report, Mar 31, 1:15 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
115 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             5 S MOUNT AYR           40.64N 94.24W
03/31/2023  E1.75 INCH       RINGGOLD           IA   BROADCAST MEDIA

            RELAYED BY WHO-TV13 IN DES MOINES.

&&

JAZ
Local storm report, Mar 31, 1:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
154 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             2 W MURRAY              41.04N 93.98W
03/31/2023  E1.75 INCH       CLARKE             IA   TRAINED SPOTTER

&&

MP
Local storm report, Mar 31, 1:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
156 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             LUCAS                   41.03N 93.46W
03/31/2023  E1.75 INCH       LUCAS              IA   EMERGENCY MNGR

            RELAYED BY KNIA/KRLS RADIO.

&&

JAZ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:30 AM CDTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 34 more28 hr
Mar 31, 3:38 AM CDTWinter Weather AdvisoryDMXCerro Gordo, Emmet, Franklin, Hancock, Humboldt, Kossuth and 5 more27 hr
Mar 31, 12:30 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union45 min
Mar 31, 12:36 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Madison, Warren39 min
Mar 31, 12:40 PM CDTTornado WarningDMXClarke, Decatur, Ringgold, Union39 min
Mar 31, 1:18 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Marion, Warren42 min
Mar 31, 1:57 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXClarke, Madison, Union, Warren48 min
Mar 31, 2:01 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren29 min
Mar 31, 2:03 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Warren42 min
Mar 31, 2:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXClarke, Decatur, Lucas, Warren38 min
Mar 31, 2:25 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAppanoose, Davis, Monroe, Wayne50 min
Mar 31, 2:41 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama42 min
Mar 31, 2:41 PM CDTSevere Thunderstorm WarningDMXJasper, Lucas, Marion, Warren49 min
Mar 31, 2:46 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXBoone, Grundy, Hamilton, Hardin, Marshall, Story59 min
Mar 31, 3:01 PM CDTBlizzard WarningDMXEmmet16 hr
Mar 31, 3:01 PM CDTWinter Storm WarningDMXHancock, Kossuth, Palo Alto, Winnebago, Worth16 hr
Mar 31, 3:02 PM CDTTornado WarningDMXAppanoose, Davis, Monroe, Wapello43 min
Mar 31, 3:05 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello, Wayne40 min
Mar 31, 3:20 PM CDTSevere Thunderstorm Warning Destructive damage threatDMXDavis, Mahaska, Monroe, Wapello40 min
Mar 31, 3:23 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek, Tama37 min
Mar 31, 3:39 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello51 min
Mar 31, 3:42 PM CDTTornado Warning Tornado observedDMXWapello18 min
Mar 31, 3:49 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago56 min
Mar 31, 3:53 PM CDTTornado WarningDMXTama33 min
Mar 31, 3:54 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Jasper, Mahaska, Marion, Poweshiek, Tama51 min
Mar 31, 3:55 PM CDTSevere Thunderstorm WarningDMXPoweshiek35 min
Mar 31, 3:56 PM CDTTornado WarningDMXPoweshiek34 min
Mar 31, 4:17 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Winnebago, Worth36 min
Mar 31, 4:19 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe, Poweshiek56 min
Mar 31, 4:24 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Franklin, Grundy and 5 more62 min
Mar 31, 4:27 PM CDTTornado WarningDMXBlack Hawk, Bremer, Butler, Franklin, Grundy, Hardin34 min
Mar 31, 4:28 PM CDTTornado WarningDMXBlack Hawk, Grundy, Marshall, Tama34 min
Mar 31, 4:34 PM CDTTornado WarningDMXBlack Hawk, Bremer, Butler, Grundy, Marshall, Tama29 min
Mar 31, 4:40 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Poweshiek32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.